Kansas, 2004

Tornado and Flash Flood in Kansas, August 21 to 22, 2004

August 21 to 22, 2004 · NWS GLD · 9 events in 3 counties and zones

6 hail, 1 tornado, 1 flash flood, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 21, 1:10 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 21, 1:10 PM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT SAT AUG 21 2004

.DISCUSSION...FORECAST CONCERNS ARE TEMPERATURES AS ABOVE NORMAL
READINGS RETURN TO THE AREA AFTER A RATHER COOL AUGUST. OTHER
CONCERN IS PINNING DOWN CONVECTION TONIGHT AND OVERNIGHT CONVECTION
MONDAY NIGHT.

AT 20Z SURFACE TROUGH WAS EVIDENT OVER THE NORTHWEST CORNER OF THE
FORECAST AREA PER WINDSHIFT/SATELLITE OBSERVATIONS BETWEEN AKRON
AND YUMA. WITHIN THE DEEPER MOISTURE/DEWPOINTS ALONG THE CO/KS
BORDER WERE SOME WEAK CUMULUS CLOUDS.

TONIGHT/SUNDAY...SURFACE TROUGH GETS HUNG UP OVER THE NORTHWEST HALF
OF THE AREA THROUGH MIDNIGHT WHERE COMBINATION OF THETA-E CONVERGENCE
AND WINDSHIFT LINE SHOULD PROVIDE ENOUGH FOCUS FOR EARLY EVENING
CONVECTION...DECREASING AFTER MIDNIGHT. DESPITE STEEP LAPSE RATES AND
WEAK INSTABILITY I CANT SEE ANYTHING IN THE CONVERGENCE/OMEGA FIELDS
PROMPTING ME TO INSERT SOME LATE AFTERNOON STORMS.

SUNDAY NIGHT/MONDAY...SOUTH TO SOUTHWEST WINDS CONTINUE AT THE
SURFACE WHILE THE UPPER LOW CENTER ROTATES NORTHEAST INTO CANADA.
WITH THE TROUGH ACROSS THE NORTHWEST AND BROAD RIDGE OVER THE
SOUTHEAST WE BECOME CAUGHT IN A SOUTHWEST FLOW ALOFT. THIS WILL
PROMOTE A WARMING TREND SUGGESTED BY THE ETA/UKMET THAN THE NGM/GFS.
LATE MONDAY LOOKS TO HAVE THE BEST CHANCE OF LIGHT PRECIP...
ESPECIALLY OVER THE EAST WHERE COMBINATION OF SURFACE WIND
CONVERGENCE COINCIDES WITH 850/700 THETA-E AXIS AND 850 RH GRADIENT.
MID LEVEL LAPSE RATES ALSO RATHER STEEP.

MONDAY NIGHT/TUESDAY...CURRENT AND PREVIOUS GFS IN GREAT AGREEMENT
PLACING A SURFACE LOW NEAR NORTHEAST NEBRASKA. SURFACE WINDS TURN
MORE WESTERLY OVER THE WESTERN HALF OF THE AREA BEFORE PRESSURE
FALLS OVER FAR EASTERN COLORADO BRING THEM BACK TO A SOUTHWESTERLY
DIRECTION. TEMPERATURES COOL ONLY A FEW DEGREES BUT APPEAR TO
REMAIN ABOVE NORMAL.

IN THE EXTENDED PERIODS (WEDNESDAY-SATURDAY)...FOR WEDNESDAY AND
THURSDAY CURRENT AND PREVIOUS 2 RUNS OF THE GFS ALONG WITH DGEX
ADVERTISE WARM SOUTHWEST WINDS AHEAD OF THE NORTHWEST UPPER TROUGH.
WITH POSSIBLE DRYSLOTTING OVER THE AREA PLENTY OF SUNSHINE SHOULD
REALIZE 850 TEMPERATURES OF MID 80S TO LOWER 90S WEDNESDAY...90S ON
THURSDAY. COOLER AIR TRIES TO COME THURSDAY NIGHT PER ECMWF/DGEX/GFS
WITH TEMPERATURES COOLING BACK INTO THE LOW TO 80S FOR FRIDAY. ON
SATURDAY...LATEST GFS DOESNT VEER WINDS AROUND TO THE SOUTHEAST AS
THE PREVOIUS RUN DID. INSTEAD...IT KEEPS THE AREA UNDER NORTHEAST TO
EAST WINDS. THIS IMPACTS THE TEMPERATURES AT 850 BY 5F OR SO BUT
GIVEN SURROUNDING OFFICES GRIDS AND SOME DISPERITY WILL GO LOW/MID
80S. WILL TREND TOWARD THE LATEST GFS AND NOT BRINGS WINDS AROUND
TO THE SOUTH AS FAST AS PREVIOUS GFS ADVERTISED.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

DDT
Hazardous weather outlook, Aug 21, 9:24 AM MST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1024 AM MDT SAT AUG 21 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200-
CHEYENNE KS-CHEYENNE CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON CO-LOGAN KS-NORTON KS-RAWLINS KS-
RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-WICHITA KS-
YUMA CO-
INCLUDING THE CITIES OF...ATWOOD...BENKELMAN...BURLINGTON...
CHEYENNE WELLS...COLBY...FLAGLER...GOODLAND...GOVE...HILL CITY...
HOXIE...LEOTI...MCCOOK...NORTON...OAKLEY...OBERLIN...QUINTER...
SHARON SPRINGS...ST. FRANCIS...TRENTON...TRIBUNE...WRAY AND YUMA
1024 AM MDT SAT AUG 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS PORTIONS OF THE TRI-STATE AREA. AS TEMPERATURES RISE INTO THE
MID TO UPPER 80S THIS AFTERNOON...THE ATMOSPHERE WILL BECOME
SUFFICIENTLY UNSTABLE FOR THUNDERSTORMS TO DEVELOP IN FAR EAST
COLORADO. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO BEGIN TO
DEVELOP AROUND 3 PM MDT. ANY STORMS THAT DO DEVELOP SHOULD DRIFT EAST
TO SOUTHEAST INTO WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA
DURING THE EVENING BEFORE DISSIPATING.

THE BEST CHANCE FOR STRONG STORMS...ALBEIT SLIGHT...IS SOUTH AND WEST
OF A LINE FROM NEAR YUMA TO BONNY RESERVOIR IN COLORADO THEN
CONTINUING SOUTHEAST TO SHARON SPRINGS TO LEOTI IN KANSAS. THE
GREATEST THREAT FROM THESE STORMS WILL BE DEADLY CLOUD TO GROUND
LIGHTNING AND SMALL HAIL.

ALTHOUGH NONE OF THESE STORMS IS EXPECTED TO BECOME SEVERE...DUE TO
THE WEAK WIND SHEAR STRUCTURE OF THE ATMOSPHERE...AN ISOLATED STORM
WITH LARGE HAIL AND DAMAGING WIND CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON EAST OF A
LINE FROM GOVE KANSAS TO MCCOOK NEBRASKA. THE NEXT CHANCE FOR
THUNDERSTORMS ACROSS THE TRI-STATE AREA WILL BE NEXT FRIDAY.
DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREAT WITH
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RJC

The radar

The Goodland radar (KGLD), 71 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 tornado, 1 flash flood, 1 flood. Local standard time, as filed.

Hail, Wallace

When
August 21, 4:30 PM MST
Where
Wallace County, 10 mi S of Sharon Spgs
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.733, -101.733

Hail, Wallace

When
August 21, 5:20 PM MST
Where
Wallace County, 3 mi S of Weskan
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.817, -101.967

Hail, Wallace

When
August 21, 5:42 PM MST
Where
Wallace County, 6 mi S of Sharon Spgs
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.800, -101.733

Hail, Greeley

When
August 21, 6:25 PM MST
Where
Greeley County, 15 mi N of Tribune
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.683, -101.750

Hail, Wallace

When
August 21, 6:25 PM MST
Where
Wallace County, 12 mi SW of Sharon Spgs
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.767, -101.883

Tornado, Greeley

When
August 21, 6:40 PM MST to 6:43 PM MST
Where
Greeley County, 15 mi NNW of Tribune
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -101.850

Law enforcement and trained spotter reported a brief tornado touchdown over open fields with no known damage. Tornado on the ground approximately 3 minutes.

Hail, Wallace

When
August 21, 6:40 PM MST
Where
Wallace County, 12 mi SSW of Sharon Spgs
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.717, -101.817

Hail covered the ground to six inches. Sheriff went out the following day and found hailstones half dollar size and drifts of hail up to two feet deep covering the ground.

Flash Flood, Wallace

When
August 21, 7:53 PM MST to August 22, 7:00 AM MST
Where
Wallace County, 12 mi SSW of Sharon Spgs
Reported by
GENERAL PUBLIC
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Public reported some county roads under water in numerous places across southern Wallace County west of highway 27. Highway 27 was closed due to high water from approximately 1:00 am to 7:00 am August 22nd.

Flood, Wichita

When
August 22, 6:00 AM MST to 6:00 PM MST
Where
Wichita forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.482, -101.347 (the zone’s center; the record gives no point)

Emergency manager reported flooding from runoff from overnight thunderstorms. Ladder Creek was out of its banks for most of the day with water flowing several feet deep and 100 yards wide across county road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyThe tornado archive for Kansas, 2004Warnings in Kansas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419243, 5419244, 5419245, 5419246, 5419247, 5419248, 5419249, 5419336, 5419337.